Lake-Effect Snow, Hamilton
- When
- December 8, 11:00 AM EST to December 9, 3:00 AM EST
- Where
- Hamilton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.661, -74.497 (the zone’s center; the record gives no point)
Behind a departing cold front, much colder air moved into the region. As this colder air passed over the relatively warm waters of Lake Ontario, a single band of lake-effect snow formed and impacted the western Adirondacks on Thursday, December 8th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Behind a departing cold front, much colder air moved into the region. As this colder air passed over the relatively warm waters of Lake Ontario, a single band of lake-effect snow formed and impacted the western Adirondacks on Thursday, December 8th. The snow fell heavy at times during the day on Thursday, December 8th, especially during the afternoon hours. The hardest hit areas where around Old Forge and Inlet, where up to 8 inches of snow was reported.
The lake-effect band continued into Thursday night, although it started to shift southward and weaken as another upper level disturbance approached the area. Eventually, the band transitioned into weaker multi-bands for south of the region before dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 8, 9:24 AM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 924 AM EST Thu Dec 8 2016 .SYNOPSIS... Colder air will build into the region through Friday. As the cold air moves in, scattered snow showers and flurries will be possible across the region, with heavy lake effect snowbands expected across portions of the western Adirondacks through Friday morning. Snow showers will gradually diminish late Friday into Saturday, but temperatures will remain below normal. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Lake Effect Snow Warning for northern Herkimer/Hamilton Counties remain in effect from 9 AM EST Thu to 7 AM EST Fri... Lake effect snow bands still developing and the most intense snows are just north of our area. Trends show a very slow shift southward and northern Herkimer County will be in the heavier snow later in the day. There are some scattered snow showers between the Finger Lakes and the western Mohawk Valley that will extend east into the western Mohawk Valley and Schoharie Valley, perhaps to the Helderbergs through this afternoon. There should be some intervals of clouds and sun outside of the snow shower activity and based on area 12Z soundings and mixing potential, forecasted high temperatures are in the ball park. The previous AFD has more details and is below... IR satellite shows mid clouds around the region with some areas of clearing. Winds turn westerly late in the day as cold advection gets going, but should see high temperatures AOA 40F in parts of the Capital District and Mid- Hudson Valley. Lake-effect precipitation is already organizing downwind of Ontario and Erie. Expect these single bands to intensify as cold advection drops 850 mb temps from around -7C at press time to around -11C by 00Z. With average lake surface temps around +8 or +9C, this results in some good instability. NAM forecast soundings for GTB/RME show little directional shear in the low levels with wind fetch across the long axis of the lake, which is favorable for a single dominant band to penetrate into northern Herkimer and Hamilton Counties. There is a dry layer between 2-3km AGL, but it saturates during the afternoon. The DGZ also becomes supersaturated WRT ice. This will favor heavy snowfall within the band. Winds gradually veer with time throughout the day, so the dominant band should shift gradually southward across northern Herkimer and Hamilton Counties. A west-southwest wind may also bring snow showers originating from Lake Erie into the Eastern Catskills and perhaps even the Capital District and Mid-Hudson Valley late afternoon/evening. However, minimal accumulation is expected in these areas. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... Lake Effect Snow Warning for northern Herkimer/Hamilton Counties remain in effect from 9 AM EST Thu to 7 AM EST Fri... Thursday night, a secondary trough will pass across Lake Ontario, turning low-level winds northwesterly. Convergence along this trough may invigorate snowfall over the warning area early before wind trajectories become unfavorable and snowfall diminishes. Late Thursday night, the northwesterly flow will begin to shift the snowfall southward toward the western Mohawk Valley and Eastern Catskills. With the flow no longer over the major axis of the lake, the snowfall will probably become more multi-banded, and being further from the lake the totals are expected to be lower than over the warning area. An advisory was considered for southern Herkimer County, but enough uncertainty exists to hold off for now. Some upslope snow showers will also be likely over the Southern Greens and Berkshires. Lake effect snow showers will continue Friday/Friday night as northwest flow continues. In the Capital District and Mid-Hudson Valley, only scattered coatings are expected Thursday night into Friday night, but will have to watch out for localized squalls that can impact travel. 850 mb temps drop to near -15C by Friday night. Wind chills in the teens will be common with moderate winds, with single digits at higher elevations. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The extended forecast features colder than normal temperatures and an active weather pattern into the middle of next week. Sat-Sat night...the mid and upper level flow is quasi-zonal over the northern CONUS. A sfc trough moves across the forecast area with a reinforcing shot of cold air. Some isolated lake effect snow showers are possible west of the Hudson River Valley. The latest GEFS has H850 temps 1 to 2 standard deviations below normal in the west to northwest flow regime. The GFS has the actual H850 temps in the -13C to -17C range. High temps will struggle get above 30 degrees with widespread 20s across most of the region with a few lower 30s in the mid-Hudson Valley and NW CT. Temps will be hard pressed to get out of the teens in the southern Adirondacks...and the southern Greens. Some lake effect snow showers and flurries may linger Sat night with lows falling back into the teens with some single digit readings over the southern Adirondacks and southern Greens. Sun-Mon...Some fairly significant shifts in the 00Z ECMWF/GFS/CMC and Ensemble guidance on the timing of the next disturbance. There is a chance of some light snow especially during the afternoon on Sunday...as weak high pressure passes south of the region, and a warm front approaches from the south and west. The better isentropic lift with the warm front does not look like until late Sunday night into Monday now. A more amplified short-wave in the quasi-zonal flow approaches later to start the week. The orientation of where the best baroclinic zone sets up is still uncertain based on the medium range guidance, but locations south of the Interstate 90 corridor will have the higher pops early on Sunday night into Monday but then likely pops everywhere on Monday. This over running event may bring some light to moderate amounts of snowfall. The question will be if this will be a long duration light snow event or a bigger event. Some light rain may mix in south of the Capital Region as the boundary layer warms. Overall...could be seeing at least a few inches of snowfall /2-4 inches/ across most the region late Sunday through Monday. Highs on Sunday will be in the 20s to lower 30s with upper 20s to upper 30s on Monday. Lows Sunday night will be in the teens to upper 20s. Mon night into Tuesday...The snowfall tapers to scattered snow showers as the short-wave and associated sfc cyclone move east to northeast of the region. Additional light snowfall amounts look possible. Some weak ridging builds in at the sfc and aloft in the wake of the system as high pressure builds in from the TN and OH Valleys. After lows in the teens to 20s. Highs will be near normal with upper 20s to mid 30s in the valley areas...and mainly 20s over the mountains. Tuesday night into Wednesday...An arctic cold front and a potent upper level trough moves towards and across the region with below normal temps. Major differences in how much moisture this system has associated with it in terms of the GFS and ECWMF. The GFS being moisture laden with a strong southerly low-level jet ahead of the cold front and a sfc cyclone...while the ECMWF has limited moisture with some scattered snow showers. We have leaned with the super blend guidance and closer to the ECMWF and WPC. H850 Temps fall to 1 to 2 standard deviations below normal again for the mid-week. As an arctic air mass builds in with temps falling into the single digits to lower teens Wed night! Overall...temps look below normal in the long term with precipitation potentially near to above normal. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... A cold front will approach from the west with scattered snow showers and brisk conditions today into tonight. Lake effect snows will persists west of the Hudson River Valley. Partly cloudy to mostly clear conditions with calm winds and a moist boundary layer allowed for mist and fog to form at KGFL/KALB/KPSF and persist until 12Z. Low and mid level clouds ahead of the next front are quickly approaching from the south and west. These lower VSYBYS and CIGS in the IFR/LIFR range will last the until 13- 14Z...but conditions should rapidly improve to MVFR/VFR levels by the late morning. VFR conditions should persist during most of the day with scattered snow showers especially from the Capital Region northwest. VCSH groups were used in the afternoon. CIGS will generally be 3.5-5 kft AGL. The skies should clear at KPOU towards 23Z with BKN-OVC conditions lingering further north. Expect mainly VFR conditions overnight with CIGS in the 3.5-5 kft AGL range with some sct snow showers possible KALB north and west. The winds will increase from the south to southwest at 5-10 kts by the late morning and veer to the west at 10-15 kts with some gusts close to 20-25 kts at KALB/KSPF during the afternoon with the frontal passage. The winds will persist overnight at 8-13 kts with some gusts around 20 kts persisting. Outlook... Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Moderate Operational Impact. Chance of SN. Sunday Night: Moderate Operational Impact. Likely SN. Monday: Moderate Operational Impact. Likely SN. Monday Night: Moderate Operational Impact. Chance of SN. Tuesday: Moderate Operational Impact. Chance of SHSN. && .HYDROLOGY... The active weather THU into FRI will be from lake effect snowfall downwind of Lake Ontario. Precipitation will fall mainly as snow through the weekend. Heavy lake effect snowfall is expected for the western Adirondacks...with light to moderate accumulations for the Western Mohawk Valley and Eastern Catskills. A widespread light to moderate snowfall event is possible late Sunday into Monday, with low confidence at this time with respect to snowfall amounts and timing. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...Lake Effect Snow Warning until 7 AM EST Friday for NYZ032-033. MA...None. VT...None. && SYNOPSIS...KL/Thompson NEAR TERM...NAS/Thompson SHORT TERM...Thompson LONG TERM...Wasula AVIATION...Wasula HYDROLOGY...KL/Thompson/Wasula
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 507 AM EST THU DEC 8 2016 CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084- VTZ013>015-091200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 507 AM EST THU DEC 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK EXCLUDING HERKIMER AND HAMILTON COUNTIES...AND FOR SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. LAKE EFFECT SNOW SHOWERS OR ISOLATED SQUALLS WILL BE POSSIBLE WITH SPOTTY LIGHT ACCUMULATIONS...ESPECIALLY OVER THE HIGHER TERRAIN THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A LIGHT TO MODERATE SNOW EVENT IS POSSIBLE LATE SUNDAY INTO MONDAY. IT IS STILL UNCERTAIN ON THE TIMING AND EXACT SNOW AMOUNTS AT THIS TIME. IF CONFIDENCE INCREASES ON THE TIMING AND SNOW AMOUNTS...THEN THE APPROPRIATE WINTER WEATHER HEADLINES WILL BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-033-091200- NORTHERN HERKIMER-HAMILTON- 507 AM EST THU DEC 8 2016 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER AND HAMILTON COUNTIES IN EASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. A LIGHT TO MODERATE SNOW EVENT IS POSSIBLE LATE SUNDAY INTO MONDAY. IT IS STILL UNCERTAIN ON THE TIMING AND EXACT SNOW AMOUNTS AT THIS TIME. IF CONFIDENCE INCREASES ON THE TIMING AND SNOW AMOUNTS...THEN THE APPROPRIATE WINTER WEATHER HEADLINES WILL BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ038-091200- SOUTHERN HERKIMER- 507 AM EST THU DEC 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER IN EASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. LAKE EFFECT SNOW SHOWERS OR SQUALLS WILL BE POSSIBLE WITH LIGHT TO MODERATE ACCUMULATIONS TONIGHT THROUGH FRIDAY. A LAKE EFFECT SNOW ADVISORY MAYBE NEEDED LATER IN TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LAKE EFFECT SNOW SHOWERS OR SQUALLS WILL BE POSSIBLE WITH LIGHT TO MODERATE ACCUMULATIONS INTO FRIDAY. A LAKE EFFECT SNOW ADVISORY MAYBE NEEDED LATER IN TIME. A LIGHT TO MODERATE SNOW EVENT IS POSSIBLE LATE SUNDAY INTO MONDAY. IT IS STILL UNCERTAIN ON THE TIMING AND EXACT SNOW AMOUNTS AT THIS TIME. IF CONFIDENCE INCREASES ON THE TIMING AND SNOW AMOUNTS...THEN THE APPROPRIATE WINTER WEATHER HEADLINES WILL BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Special Weather Statement National Weather Service Albany NY 615 AM EST Thu Dec 8 2016 MAZ001-025-NYZ041>043-049-050-052>054-059>061-083-084-VTZ013>015- 081400- Northern Berkshire-Southern Berkshire-Northern Saratoga- Northern Warren-Northern Washington-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Eastern Greene-Western Columbia- Eastern Columbia-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- Including the cities of...Dalton...Hancock...Pittsfield... Florida...North Adams...Sandisfield...Great Barrington... South Egremont...Saratoga Lake...Saratoga Springs... Bolton Landing...Johnsburg...North Creek...North River... Warrensburg...Hague...Huletts Landing...Whitehall...Granville... Schenectady...Rotterdam...Burnt Hills...Ballston Spa... Mechanicville...Clifton Park...Waterford...Albany...Troy... Berlin...Eagle Bridge...Hoosick Falls...Stephentown...Catskill... Coxsackie...Athens...Cairo...Jefferson Heights...Hudson... New Lebanon...Glens Falls...West Glens Falls...Hudson Falls... Fort Edward...Cambridge...Greenwich...Middle Falls... North Easton...Stamford...Bennington...Woodford State Park... Pownal...Stratton...Londonderry...Brattleboro...Guilford Center... West Brattleboro...Bellows Falls 615 AM EST Thu Dec 8 2016 ...Areas of Dense Fog for The Morning Commute... Areas of dense fog continue this morning across the Capital Region...Lake George Saratoga Region...Taconics...Berkshires...and portions of southern Vermont. The fog will reduce visibilities to less than a half mile at times prior to 9 am. Motorists are encouraged to slow down and use low beams on the roadways when encountering the dense fog. The fog should dissipate shortly before or just after 9 am. TAW
The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664590, 664591.